Glucocorticoids Tied to Increased Risk of Clots

Glucocorticoids Are Tied to Increased Risk of Clots
Glucocorticoids Are Tied to Increased Risk of Clots

(HealthDay News) – Glucocorticoid users face an increased risk of venous thromboembolism (VTE), according to a study published online April 1 in JAMA Internal Medicine.

Sigrun A. Johannesdottir, from Aarhus University Hospital in Denmark, and colleagues used national databases to identify 38,765 VTE cases diagnosed from 2005 through 2011 and 387,650 population controls matched by birth year and sex. The index date was defined as the VTE diagnosis date. Glucocorticoid use was defined by last prescribed date ≤90 days (present), 91–365 days (recent), and >365 days before the index date (former), with present users subdivided into new (first-ever prescription ≤90 days before the index date) or continuing users.

The researchers found that systemic glucocorticoids increased VTE risk among present (adjusted incidence rate ratio [IRR], 2.31), new (3.06), continuing (2.02), and recent (1.18) users but not among former users (0.94; 95% CI, 0.9–0.99). Compared to a prednisolone-equivalent cumulative dose of ≤10mg, the adjusted IRR increased from 1.00 (95% CI, 0.93-1.07) to 1.98 for doses >1,000–2,000mg, and to 1.6 for doses >2,000mg. VTE risk was also increased with new use of inhaled (adjusted IRR, 2.21) and intestinal-acting (2.17) glucocorticoids.

"Although residual confounding may partly explain this finding, we consider a biological mechanism likely because the association followed a clear temporal gradient, persisted after adjustment for indicators of severity of underlying disease, and existed also for non-inflammatory conditions," the authors write.

Abstract
Full Text (subscription or payment may be required)